The long-term efficacy of liraglutide, a glucagon-like peptide-1 receptor agonist, was evaluated in type 2 diabetes patients (n=100) who had received the drug for 12 months. The mean HbA1c level improved (8.4±0.2 % to 7.4±0.1 %) and the mean body weight decreased (71.8±1.8 kg to 68.1±1.7 kg) during the 12-month observation period. The patients were divided into two groups according to the HbA1c level at 12 months: Group A (HbA1c<7 %) and Group B (HbA1c≥7 %). Compared with the patients in Group A, those in Group B exhibited higher initial HbA1c levels, an increased incidence of diabetic nephropathy and a higher prevalence of previous exposure to insulin-sensitizing agents. Furthermore, the mean body weight in Group B decreased with a transient increment, whereas that in Group A decreased consistently. Liraglutide is effective for the long-term treatment of patients with type 2 diabetes; however, the efficacy of this drug in achieving glycemic control varies among individuals based on the initial HbA1c level, diabetic microvascular complications, previous use of oral antidiabetic agents and decreases in body weight.
We have been interested in the prevalence of gastroesophageal reflux disease (GERD) among patients with gastrointestinal disorders treated with incretin-related drugs. In order to investigate the association between the use of incretin-related drugs and the occurrence of GERD-like symptoms, we conducted a prospective case-control trial. Patients with type 2 diabetes who were naive to incretin-related drugs and had no GERD-like symptoms were administered either GLP-1 receptor agonists (GLP1RA group, n=32) or dipeptidyl peptidase-4 inhibitors (DPP4I group, n=33). The presence of GERD-like symptoms was diagnosed using a questionnaire including a frequency scale for the symptoms of GERD (FSSG). The primary outcome was the incidence of GERD-like symptoms within three months after the administration of the above drugs. The GLP1RA group exhibited a significantly increased incidence of GERD-like symptoms in comparison with that observed in the DPP4I group. This result may reflect the pharmacologically distinct effects of each incretin-related drug on the pathophysiology of gastrointestinal disorders. Physicians should consider such effects when administering these drugs in patients with GERD-like symptoms.
A 67-year-old man was referred to our hospital due to general malaise, hypoglycemia and a pancreatic tumor. Abdominal computerized tomography, magnetic resonance imaging and endoscopic ultrasonography showed a cystic tumor and hypervascular lesion in the tail of the pancreas. Venous sampling demonstrated that the insulin level in the hepatic vein had dramatically increased due to calcium injection into the splenic artery. The patient underwent distal pancreatectomy, and the presence of multiple cystic insulinomas was subsequently confirmed in the excised specimen of the pancreas. We herein report a rare case of multiple cystic insulinomas.
A 68-year-old man who had been suffering from type 2 diabetes mellitus for 27 years was switched from sulfonylurea to biphasic insulin aspart in 2007. His blood glucose was initially well controlled. However, the HbA1c level suddenly increased eight months after the start of the insulin therapy. He experienced early morning hypoglycemia with excessive daytime hyperglycemia. Laboratory tests showed an elevated IRI of 4,830 μU/ml and an insulin-antibody binding rate of 92.8 %. As we attributed the blood glucose fluctuation to the presence of insulin antibodies, switching the medication regimen to other forms of insulin products and steroid pulse therapy was tried in vain. Despite the continuous administration of steroids, no long-term improvements were observed in either the insulin-antibody binding rate or blood glucose fluctuation. In December 2011, we discontinued the insulin therapy and initiated treatment with liraglutide, achieving an improvement in the blood glucose fluctuation. Four months later, laboratory tests showed a decreased insulin-antibody binding rate of 24.9 % and an IRI of 44.9 μU/ml. In July 2013, a further decrease in the insulin-antibody binding rate to 6.2 % was attained.
37-year-old male with obesity developed type 2 diabetes mellitus and hypertension at 25 years of age, heart and renal failures at 31 years of age and peripheral artery disease at 36 years of age. Anamnesis disclosed an older brother with hypertension and obesity, a maternal aunt with diabetes and obesity and a maternal grandaunt with diabetes. The patient was admitted to our hospital for the evaluation and treatment of diabetes and obesity. A laboratory examination disclosed a low insulin secretory capacity (serum C-peptide: 0.21 ng/ml) in addition to the presence of advanced chronic diabetic complications and atherosclerosis. Echocardiography revealed diffuse left ventricular hypertrophy and left atrial/ventricular dilatation, while an electron microscopic image of a myocardial biopsy specimen demonstrated morphological mitochondrial abnormalities in cardiomyocytes. A mitochondrial DNA analysis of peripheral blood cells showed the T3308C homoplastic mutation in the NADH dehydrogenase subunit 1 gene. This is the first report of the T3308C mutation in the Japanese population. This mutation appears to be associated with the development of diabetes mellitus, hypertension and cardiomyopathy.
A 69-year-old male who was being treated for type 2 diabetes mellitus with low-dose metformin was referred to our emergency department for an evaluation of a decreased level of consciousness due to shock. He had experienced nausea and appetite loss five days prior to admission followed by a fever three days prior to admission. Echocardiography showed marked right-sided dilatation and elevation of estimated systolic pulmonary artery pressure. Contrast-enhanced computed tomography demonstrated no findings of pulmonary artery thromboembolism. A blood examination disclosed an elevated serum lactic acid level (118.0 mg/dl). Beriberi heart disease was diagnosed as the cause of the patient's severe pulmonary hypertension, as it was later found that the thiamine level on admission was below the lower limit of normal (2.2 μg/dl). Although anti-IA-2 antibodies were positive at a low titer, anti-GAD antibodies were negative. Therefore, the patient was diagnosed with type 2 diabetes mellitus. The lactic acidosis was considered to be caused by the combined etiology of the deficiency of thiamine, cardiogenic shock and side effects of metformin. Gastrointestinal symptoms as the side effects of low-dose metformin served as a trigger for the development of lactic acidosis. Therefore, when side effects of metformin are a concern, it is necessary to immediately discontinue metformin treatment in order to prevent lactic acidosis.
A 39-year-old female was emergently admitted to the hospital with thirst, vomiting and weakness in the extremities. She had a 10-year history of consumption of 3-4.5 l/day of cola. Her blood glucose level was 638 mg/dl, her HbA1c level was 14.3 %and her urine tested positive for ketone bodies; therefore, she was diagnosed with diabetic ketoacidosis. The results of an arterial blood gas analysis were within the normal range, at a pH of 7.42. The serum anion gap was 16, indicating metabolic acidosis. The serum HCO3-level was 30 mmol/l, which suggested concomitant metabolic alkalosis. Marked hypokalemia (1.9 mEq/l) was also noted. Nevertheless, no hypertension was observed, and the results of hormone assays excluded the possibility of endocrine disease. Therefore, the caffeine in the cola was a suspected cause of the patient's hypokalemia, and a caffeine tolerance test was performed. Since a reduction in the blood potassium level (from 4.0 mEq/l to 2.4 mEq/l) was observed with a slight decrease in the urinary potassium level, an intracellular potassium shift was considered to have caused the hypokalemia. When soft drink ketosis complicated by marked hypokalemia is observed in patients with diabetes, the excessive intake of caffeine-containing beverages should be suspected as a possible etiology.